Aunt Vadge: persistent BV despite numerous treatments

Hi There,

I have been dealing with BV for the last two years accompanied with an awful burning, itching, and rawness. This is a located on the labia minora, majora, vaginal orifice, sometimes the itching and etc. spread to the anus area. I have my BV under control via boric acid and probiotic directly inserted. If fact not using right now, except taking orally.

I did read your book and tried the treatment for a while, but started just directly inserting capsules (using Klaire Labs Thera-Biotic Women’s Formula). Anyway after Christmas the burning etc. came back with a rage and so I started  two weeks of the Boric Acid and Probiotic inserts, went to the Dr after about 3+ weeks,  she tested me and no BV or anything… except the very red ugly vaginal opening including two red streaks on the interior of the labia minora which by the way are often there when I have a BV outbreak.

I have at least eight documented lab tests for positive Gardnerella. My doctor suggested contact dermatitis, and has me using clobetasol ointment [topical corticosteroid ointment]. After three weeks, not really any improvement, I told her I am very damp in that area, so she suggested we use Aquaphor [Aquaphor Healing Ointment, a moisturising, petroleum-based skin protector] during the day as well. 

We discussed possibly doing a biopsy, but she suggested that even if I have lichen planus or something similar, the protocol would be the same. I also use bio-identical hormones compounded by a pharmacy. (Could these be a culprit?) 

Of course I read all the time, and have recently seen some articles about hydrochlorothiazide [a diuretic to help control high blood pressure] contributing to vulvar problems.  Do you know of this?

I do take this for my BP and if I stop will have to take something else as my BP is high. This whole journey started after I had a hysterectomy. Not sure how long I’ve been taking the hydrochlorothiazide, possibly around the same time. If this is the contributing factor, will it stop if I stop this medication? Suggestions?

P. S. I have had the Mona Lisa Laser treatments and I will say I think they are a success, even though I still have this rash. 

Yours,
Unresolved
USA, Age 57

Hi there Unresolved,

It sounds like things are getting a little complex in your private life! You have brought up several points, so we’ll go through them one by one.

BV: There seems to be a confounding factor to your BV (which there usually is!) besides the biofilm. While it’s possible – and not uncommon – for BV to persist despite numerous changes to treatments, underlying conditions and overlaying medications can create a situation where normal flora just can’t get a foothold. This means it goes on and on.

The burning, itching and rawness sound really uncomfortable, though I would be pretty suspicious that that was the work of BV, particularly when it spreads to the anal area. It just doesn’t sound like BV. You can have that concurrently, but that spread seems far for the bacteria that colonises the vagina. Gardnerella vaginalis is found in the bowel, but it doesn’t tend to cause these types of infection symptoms there – it just exists there as a planktonic bacteria. The fact that you had all those symptoms but a negative G. vaginalis test is indicative of it not being BV by itself, as you have correctly identified.

The red streaks: These sound like interesting manifestations of whatever it is that is going on, but nothing springs to mind as to what this could be – there are a lot of reasons for this type of rash/mark, and I wouldn’t hazard a guess at this point. I wouldn’t think it was your laser treatment, but it’s not impossible.

Contact dermatitis: If after three weeks there is no improvement using strong corticosteroids, it’s not dermatitis, and also probably not a lichenoid condition either – if you are treating it the same way you would treat a lichenoid condition (steroids, protective ointments), it would have at least improved a bit. Steroids are fabulous for short-term fixes, but the main problem is they weaken and ruin skin over repeated use.

Dampness: I’m not 100 per cent sure how the Aquaphor would be useful for extra moistness in the vaginal area, as it seems more likely to be used for the suspicion of the lichenoid condition. It’s also possible your dampness is coming from a different, but related condition such as cervical ectropion.

Hydrochlorothiazide: It is possible for your blood pressure medication to be interfering with your normal body function – that is what drugs are intended to do, and they do it very well! Hydrochlorothiazide is a diuretic, so it interferes with your kidney function by causing more water to be excreted from the kidneys, reducing your water levels overall – the less blood volume, the less pressure. Drugs interact with each body differently, and there doesn’t seem to be any specific research that could confirm or deny this as a side effect in many people, but that certainly doesn’t mean it isn’t.

If the only viable option for you is medication, talk to your doctor about switching medicines and see if it makes a difference. It’s certainly worth a try. Talk to her about the options and find one that works in a different way to hydrochlorothiazide so as to maximise the change of function to get the best chance of change, at least so you can see how much of an impact it is having. You will no doubt collect other new side effects, but it is worth knowing how your medication affects your vagina (and body).

Bioidentical hormones: These are not tested or regulated, which makes them also suspect – so yes, these could be the culprit, particularly combined with your other medication. Since bioidentical hormones have no research behind them proving safety (or otherwise), there will be no data on interactions with other medication.

Who has prescribed these? Has someone checked your doses lately and discussed possible interactions with you? Don’t let them get away with not informing you, and if nobody can give you a reasonable explanation that makes sense, perhaps it’s time to rethink these hormones. You have had a hysterectomy and would be postmenopausal anyway, which begs the question – why are you still on hormone therapy, especially untested hormone therapy?

Your body has stopped producing oestrogen and would have anyway by now, so perhaps these hormones have a role to play in your vagina woes. Hormone therapy is big business in the USA, and certainly isn’t always for the best, so make sure you understand exactly what you are taking and if it is suitable for a woman who would normally be in a different hormonal state than a fertile-aged woman.

There are options for adding oestrogen for a healthy, functioning vagina if you do decide to change up your hormone prescription. Your vagina may benefit from some oestrogen cream (E3) to increase uptake of the lactobacilli (see the Killing BV Support Section for more information on oestrogen and amylase in the treatment), or the hormone concoction could be interfering with your vaginal cells.

Non-drug management techniques

There are a handful of different drugs used to control high blood pressure, but also a lot of non-pharmaceutical treatments (herbs, diet, exercise, relaxation) that could help to get your body into a more well-rounded, less-hypertensive condition.

I would encourage you to find a qualified, experienced naturopath or herbalist in your area who could help with some discussions about ways of controlling your blood pressure and vagina problems, since there is a lot going on, while still taking your medication. There are many ways to help, with drugs being the only choice offered to many Americans due to your insurance and medical arrangements.

You sound like you’ve got it covered in terms of research, so the next thing I’d encourage you to do is A) change your medication with the help of your doctor and B) see someone who is trained to look at the other signs and symptoms your body is displaying that could point the finger in a beneficial direction to manage (and ultimately try to eliminate) your vaginal problems.

We’d love to know how you go – write anytime! Your case sounds really interesting, and while we can’t offer you much in terms of what the hell is going on, we’re very interested in the outcome.

Warmest regards,
Aunt Vadge

_________________________


Editorial note: 
We’ve written a book on how to solve your BV once and for all, and it comes with limitless free email support and the exclusive support section. Tried everything? Try this. Killing BV – the definitive way to clean up the mess left by bacterial vaginosis

Jessica Lloyd - Naturopathic Practitioner, BHSc(N)

Jessica Lloyd - Naturopathic Practitioner, BHSc(N)

Jessica is a degree-qualified naturopath (BHSc) specialising in vulvovaginal health and disease, based in Melbourne, Australia.

Jessica is the owner and lead naturopath of My Vagina, and is a member of the:

  • International Society for the Study of Vulvovaginal Disease (ISSVD)
  • International Society for the Study of Women's Sexual Health (ISSWSH)
  • National Vulvodynia Association (NVA) Australia
  • New Zealand Vulvovaginal Society (ANZVS)
  • Australian Traditional Medicine Society (ATMS)
Read more about Jessica and My Vagina's origin story.
Jessica Lloyd - Naturopathic Practitioner, BHSc(N)

Latest posts by Jessica Lloyd - Naturopathic Practitioner, BHSc(N) (see all)